By Stephen T. Sinatra, M.D., F.A.C.C., F.A.C.N., C.N.S., C.B.T.
This class of drugs includes Tambocor (flecainide), Procanbid (procainamide), Cordarone (amiodarone), Betapace (sotalol), and Lanoxin (digitalis or digoxin).
Arrhythmia is the diagnosis used by cardiologists when the heartbeat is irregular or its rhythm is abnormal, due to problems within the heart’s electrical conduction system. Arrhythmias are quite common, affecting both men and women of all ages. They range from a mild skipping of the beat, called premature ventricular contractions (PVCs) to more chaotic and potentially lethal racing ventricular tachycardia. Atrial fibrillation is another type of arrhythmia but is much less serious.
In case you’re not familiar with the terminology: Ventricles are two large chambers of the heart that take in and expel blood. Atria are two smaller chambers just above the ventricles. Fibrillation means “quivering,” and tachychardia describes a heart that is beating too fast. The type of arrhythmia depends upon which part of the heart is beating at an abnormal or irregular rate, and to what degree. A malfunctioning rhythm in the ventricles is usually much more dangerous than a similar type of abnormality in the atria.
PVCs—mild skipping of beats—are among the most common reasons for seeing a heart doctor. They occur in about one-third of all normal hearts and may not be noticeable. PVCs might not even register on a portable device worn to monitor heart rhythm around the clock—a Holter monitor—if the episodes are infrequent. They may be picked up on a routine electrocardiogram. Usually, PVCs are not a cause for concern.
It’s a whole different story with the more serious arrhythmias. These require medical attention and the use of either medication or an implantable defibrillator, both of which are lifesaving measures. Whether mild or pronounced, any heart beat irregularity should be checked out by your physician at once.
Antiarrhythmic drugs control erratic or uneven heart rhythms. They enhance and regulate the heartbeat, so that the heart can carry out its pumping action more efficiently. Unfortunately, every antiarrhythmic has the potential to be proarrhythmic and worsen the condition. These drugs have the highest rate of side effects of all cardiovascular medications and, in rare cases, can cause sudden death. They must be carefully monitored by physicians.
Who Should Take Them
Anyone with chronic symptomatic and potentially dangerous arrhythmias, regardless of age, should take this type of medication, unless the disorder is being controlled with an implantable defibrillator. The risks of untreated arrhythmias outweigh those associated with the drugs.
I have always been extremely wary of antiarrhythmia drugs because they can cause the heart rhythm to significantly speed up or slow down. Such situations occur, I’ve found, in the presence of magnesium or potassium deficiencies, minerals that are critical for a healthy heart beat. It is important that a doctor who prescribes an antiarrhythmia drug test a patient’s magnesium and potassium levels.
Torsade de pointes is a French term used by cardiologists to describe a wildly fluctuating ventricular racing of the heart beat and a tendency for fainting that can occur after a patient starts drug therapy. I have seen this in my own practice, but there is an antidote: intravenous magnesium!
Digitalis has been used for more than six decades to control heart rate in patients with atrial fibrillation. However, the combination of low potassium status and digitalis therapy heightens the risk for a life-threatening, malignant arrhythmia, which we call digitalis cardiotoxicity. Such arrhythmia can be even more severe if a patient is also taking a diuretic, as might be the case for heart failure. Potassium, administered intravenously, is a standard remedy for these situations.
Other possible medication side effects include allergic reactions, seeing a yellow “halo” around objects, chest pain, swelling of the feet or legs, blurred vision, shortness of breath, cough, loss of appetite, nausea, vomiting, diarrhea, or constipation. Older people may be especially vulnerable to side effects such as dry mouth, difficulty urinating, or lightheadedness.
There is no supplement or other natural alternative for serious arrhythmias. However, we can address underlying causes such as ischemia (an inadequate supply of blood to the heart) and heart failure with metabolic cardiology. The metabolic approach can lessen the severity of arrhythmias but the primary and safest plan is a medical one.
If your doctor offers you the choice of an implantable cardioverter-defibrillator (ICD) or drugs, I recommend that you choose the defibrillator, a small and sophisticated battery-powered generator implanted into the chest muscle. It is programmed to detect arrhythmias and then correct them by delivering a quick surge of electricity to the heart muscle. I favor these devices over long-term use of drugs, even for patients in their 90s. Conventional medicine has done a great job developing and perfecting these lifesaving devices. If your doctor has you on antiarrhythmia drugs, I would inquire about whether an ICD is better for you.
How to Help Yourself
Although there are no alternatives outside of medical therapy for serious arrhythmias, there are still some helpful things you can do on your own. These include avoiding foods that exacerbate arrhythmias and doing things that support your cause. Consider it adjunctive therapy.
Depending on a person’s sensitivity, too much caffeine can set off skipped or rapid heartbeats. Excess sugar intake causes fluctuations in insulin and adrenaline which, in turn, can strain the heart’s electrical system. The combination of alcohol, sugar, and caffeine in chocolate and other sweets can generate quite intense arrhythmias among sensitive people. I can’t emphasize this enough.
During the holiday season, when people often consume too much of these foods, I used to see a lot of arrhythmias. Beware, too, of food coloring, dyes, and additives. Personally, if I had an arrhythmia, I wouldn’t go near any of these things.
There are a few more things you can do. Supplementing with magnesium and potassium may allow you to take lower doses of medication, but do not reduce your dosage or stop taking the drug without your doctor’s consent. Omega-3 fatty acids in fish or squid oil and in fish improve heart rate variability (HRV), the imperceptible variations in the heart’s beat-to-beat interval. Poor HRV is associated with stress, arrhythmias, heart attack, and stroke.
More specifically, here’s what I recommend:
- First, be sure to cut down on sugar, caffeine, and alcohol.
- Supplement daily with 250–500 mg daily of magnesium and 500–1,000 mg of potassium. But there’s one very important caution: You must not take potassium and/or magnesium supplements if you have renal insufficiency or, even worse, renal failure.
- Take fish or squid oil: 1–2 g daily.
- Engage in lifestyle pursuits that help you relax and improve HRV and arrhythmias, such as Earthing (grounding the body), meditation, tai chi, and yoga.
- Eat one or two servings of fish per week.
- Eat foods rich in magnesium, including deep-green leafy vegetables such as spinach and kale, along with nuts, legumes, and whole grains. (Unlike magnesium supplements, these foods do not need to be limited if you have ailing kidneys.)
- Emphasize potassium-rich foods, including figs, bananas, potatoes, raisins, and coconut water. However, if you have renal insufficiency or renal failure, I would want you to restrict such potassium-rich foods, and work with your doctor to monitor your levels of potassium and other electrolytes.
What’s your arrhythmias IQ? Take this simple quiz to find out!
This article originally appeared in the July 2011 issue of Dr. Sinatra’s monthly written newsletter, Heart, Health & Nutrition. HMDI has reprinted this article with permission from Healthy Directions, LLC (© 2011 Healthy Directions, LLC).